Treatment of accidental digital injection of epinephrine

Ann Emerg Med. 1991 Jun;20(6):665-8. doi: 10.1016/s0196-0644(05)82391-1.

Abstract

The use of epinephrine auto-injectors for prehospital treatment of severe allergic reactions has become increasingly popular in recent years. Anxiety when patients are called on to use these spring-loaded devices may lead to complications. We present the case of a 28-year-old woman who accidentally injected epinephrine 1:1,000 solution 0.3 mL into her right index finger with an automatic epinephrine injector. The approach to the treatment of these complications has been varied in the literature, including local sympathectomy, topical nitrates, and either local or intra-arterial phentolamine. This potentially disabling case of epinephrine-induced vasospasm of digital arteries was treated successfully with local infiltration of phentolamine.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Epinephrine / adverse effects*
  • Female
  • Fingers / blood supply*
  • Food Hypersensitivity / drug therapy*
  • Food Hypersensitivity / etiology
  • Humans
  • Injections, Subcutaneous
  • Ischemia / chemically induced*
  • Ischemia / drug therapy
  • Ischemia / physiopathology
  • Nuts
  • Phentolamine / administration & dosage
  • Phentolamine / therapeutic use
  • Self Administration / adverse effects*

Substances

  • Epinephrine
  • Phentolamine